MathOverflow is a question and answer site for professional mathematicians. Join them; it only takes a minute:

Sign up
Here's how it works:
  1. Anybody can ask a question
  2. Anybody can answer
  3. The best answers are voted up and rise to the top

Assume that a function $f: R \rightarrow R$ is smooth and even. Does there exist a smooth function $g:R \rightarrow R$ such that $f(x)=g(x^2)$ ?

share|cite|improve this question

Incidentally, this follows easily from a simple integral formula for the derivatives of $g$ (see this question that I recently posted). Indeed, the Taylor formal power series in $0$ of an even $C^{\infty}$ function $f$ is of course in $\mathbb{R}[[x^2]]\, .$

(more details). Such a function $g$ necessarily has to be defined as $g(x):=f(\sqrt x)$ for $x > 0$. This makes it $C^\infty$ on $\mathbb{R_+}$ as a composition of smooth functions. However, it is not immediately obvious from the composition formula that the derivatives for $x > 0$, $\, g^{(k)}(x),$ do have a limit for $x\to 0$, which is of course a necessary condition for $g$ to be extendable to a $C^\infty$ function on $\mathbb{R}$. But this is clear from the representation

$$\frac{g^{(k)}}{k!} (x^2)=(2x)^{-2k+1}k {2k \choose k}\, \int_0^x (x^2-t^2)^{k-1}\frac{f^{(2k)}}{(2k)!}(t) dt\, $$

that exhibits the $k$-th Taylor coefficient of $g$ as an integral mean of the $2k$-th Taylor coefficients of $f$ on the interval on $[0,x]$, so that $$\lim_{x > 0\atop x \to 0} \frac{g^{(k)}}{k!} (x) = \frac{f^{(2k)}}{(2k)!}(0)\, .$$ In general, for a function $g\in C^\infty(\mathbb{R_+})$, all derivatives being continuously extendable at $0$ is also sufficient condition for $g$ to be smoothly extendable on $\mathbb{R}\, $ (as an easy instance of the Whitney extension theorem; or by Borel's theorem, extending $g$ on the left half-line by any $h\in C^\infty(\mathbb{R})$ with prescribed derivatives at $0$, or by more elementary arguments ad hoc).

share|cite|improve this answer
(on the integral formula: by density, it suffices to prove it for polynomials, and by linearity, it suffices to consider $f(x)=x^n$. Substituting $s:=t^2/x^2$ in the integral, the identity reduces to the classical relation between the Beta and the Gamma functions). – Pietro Majer Aug 10 '11 at 7:56

Yes, this is a theorem of Hassler Whitney:

Whitney, Hassler Differentiable even functions. Duke Math. J. 10, (1943). 159–160.

share|cite|improve this answer

See the answer (here) for more information: Smooth functions which are invariant under a compact Lie group representation factor smoothly over the basic invariant polynomials.

share|cite|improve this answer

Your Answer


By posting your answer, you agree to the privacy policy and terms of service.

Not the answer you're looking for? Browse other questions tagged or ask your own question.